Serum Prolactin Monitoring in Patients on Risperidone admitted to the acute wards at Mount Carmel Hospital
Rachel Gambin, Sheriseane Diacono, Therese Ann Mizzi, Rachel Taylor East
Sheriseane Diacono (firstname.lastname@example.org)
Hyperprolactinemia, Risperidone, Anti-psychotics
Issue: Xjenza Online Vol. 11
First-generation antipsychotics have been shown to increase prolactin levels in the body. Atypical antipsychotics have a lower tendency to produce hyperprolactinaemia due to a weaker and transient dopamine antagonistic effect. Despite being an atypical antipsychotic, Risperidone, tends to cause a higher increase in prolactin due to a stronger and more prolonged blockade on dopamine receptors.
The purpose of this audit is to assess current practices at Mount Carmel Hospital (MCH) with regards to serum prolactin monitoring in patients taking Risperidone when compared to Maudsley Prescribing Guidelines in Psychiatry, 14th Edition (2021). The audit was based on patients acutely admitted between June and December 2021. Focus was placed on prolactin levels checked during admission in patients previously on Risperidone, prolactin levels checked in the preceding six months if no prolactin level was checked during admission and the appropriate action taken in cases where the serum Prolactin was noted to be high.
From this audit it was concluded that there is inadequate monitoring of serum prolactin levels in patients prescribed Risperidone at MCH. Increased awareness of Risperidone-induced hyperprolactinemia and associated guidelines are required to improve clinical practice.
The recommendations suggested from this audit were to increase awareness of serum prolactin monitoring guidelines amongst all medical and nursing staff at MCH and to create a simple flow-chart outlining the appropriate serum prolactin monitoring guidelines and distribute this to MCH wards.